Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Great Falls, MT

July 10, 2018Gallatin County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2018, 3:27 PM MDT for Gallatin County, Meagher County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 3:27 PM MDT (21:27 UTC)
Expired
Jul 10, 2018, 4:00 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallatin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 148 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS55 KTFX 102127
SVRTFX
MTC031-059-102200-
/O.NEW.KTFX.SV.W.0043.180710T2127Z-180710T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
327 PM MDT TUE JUL 10 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Meagher County in central Montana...
  Northeastern Gallatin County in south central Montana...

* Until 400 PM MDT.

* At 326 PM MDT, a severe thunderstorm was located 22 miles south of
  White Sulphur Springs, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ringling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4620 11077 4611 11080 4610 11089 4630 11095
      4641 11028 4619 11028
TIME...MOT...LOC 2126Z 261DEG 39KT 4623 11077 

HAIL...1.00IN
WIND...60MPH
 
$$

Coulston
2 follow-up statements
303 
WWUS55 KTFX 102138
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
338 PM MDT TUE JUL 10 2018

MTC031-102148-
/O.CAN.KTFX.SV.W.0043.000000T0000Z-180710T2200Z/
Gallatin MT-
338 PM MDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.

LAT...LON 4620 11077 4633 11077 4641 11028 4619 11028
TIME...MOT...LOC 2138Z 258DEG 37KT 4626 11064 

$$

MTC059-102200-
/O.CON.KTFX.SV.W.0043.000000T0000Z-180710T2200Z/
Meagher MT-
338 PM MDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN MEAGHER COUNTY...

At 338 PM MDT, a severe thunderstorm was located 23 miles southeast
of White Sulphur Springs, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Meagher County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4620 11077 4633 11077 4641 11028 4619 11028
TIME...MOT...LOC 2138Z 258DEG 37KT 4626 11064 

HAIL...1.00IN
WIND...60MPH
 
$$

Coulston
941 
WWUS55 KTFX 102158
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
358 PM MDT TUE JUL 10 2018

MTC059-102208-
/O.EXP.KTFX.SV.W.0043.000000T0000Z-180710T2200Z/
Meagher MT-
358 PM MDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEAGHER COUNTY
WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4620 11077 4633 11077 4641 11028 4619 11028
TIME...MOT...LOC 2158Z 261DEG 39KT 4629 11039 

$$

Coulston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:16 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 10, 2:16 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
216 PM MDT Tue Jul 10 2018

.SYNOPSIS...

A cold front sweeps across the region this afternoon bringing
windy conditions with scattered showers and storms. Some storms
could become strong to severe with very large hail and damaging
winds, especially east of Great Falls.

&&

.DISCUSSION...

.SYNOPSIS...

A cold front sweeps through the region late this afternoon
bringing windy conditions with scattered showers and severe
thunderstorms. Any severe storms could produce very large hail and
damaging winds, especially east of a line from Helena to Great
Falls to Havre.

&&

.DISCUSSION...

This evening...Surface cold front moves across the region late
this afternoon and will help to trigger strong to severe
thunderstorms. Very large hail looks to be the primary threat
across parts of southwest, central and north-central Montana,
with isolated damaging wind gusts also possible. There is also is
a slight tornado risk over our far northeast counties along the
international boundary where significant low- level backing of
near-surface winds is possible, but the greater risk will be north
of the international boundary and in far eastern Montana.
Torrential rainfall and localized flash flooding are also
possible. At this time, the best window for thunderstorms looks to
span from late morning through the early evening before the
threat moves into the eastern half of the state.

Wednesday through next Sunday...A drier pattern takes hold Wednesday
and Thursday as zonal flow aloft becomes established over MT between
a flattened ridge over much of the western United States and a broad
trough over much of western and central Canada. Within this broad
trough, a strong shortwave disturbance may cross our CWA from
northwest to southeast late Friday or Saturday, bringing breezy
conditions yet also a much cooler air mass. Showers and
thunderstorms are possible along and ahead of this front. Drier
weather is then expected to return Sunday with high pressure aloft
building-in from the west, but temperatures look to slowly begin
an upward climb again to above normal at least by Tuesday of next
week.

&&

.AVIATION...
Updated 1745Z.

An active 6 hour weather period is expected across portions of
Southwest and North Central Montana this afternoon and into the
early evening hours.

A cold front was beginning to cross the Continental Divide late this
morning and will continue its eastward march across the region
through the afternoon. Widely scattered to scattered thunderstorms,
some of which are expected to become severe, will develop along and
ahead of this advancing cold front in the moist and unstable air
ahead of the front. At this time, expect these thunderstorms to
begin to develop and persist through 18z-00z hours across Southwest
Montana (including the KEKS, KBZN, and KHLN terminals). Across North
Central Montana (including the KGTF, KLWT, and KHVR terminals),
expect thunderstorms to develop and persist through the 21z-03z time
frame for the most part. Thunderstorms that do become severe will be
capable of producing large to very large hail, damaging winds, and
frequent lightning. Following the passage of the cold front, winds
will shift to the west/northwest and become windy for all terminals.
Wind gusts in excess of 35kts are expected at the KCTB terminal this
afternoon and into the evening hours before slowly decreasing. -
Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  80  54  87 /  10   0   0   0
CTB  52  78  50  85 /   0  10  10   0
HLN  56  81  55  87 /   0   0   0   0
BZN  52  79  52  84 /  10   0   0   0
WEY  45  77  43  79 /  20   0   0  10
DLN  49  78  50  83 /   0   0   0   0
HVR  58  82  55  88 /  30   0   0   0
LWT  54  75  52  81 /  20   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 10, 2:33 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
233 PM MDT TUE JUL 10 2018

MTZ008-015-102100-
Madison-Beaverhead-
233 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND EASTERN
BEAVERHEAD COUNTIES...

At 233 PM MDT, a strong thunderstorm was located 17 miles southeast
of Dillon, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Madison and
southeastern Beaverhead Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 11236 4516 11246 4534 11199 4510 11184
TIME...MOT...LOC 2033Z 247DEG 25KT 4511 11232

Coulston
Special weather statement, Jul 10, 3:00 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT TUE JUL 10 2018

MTZ053-054-102130-
Broadwater-Meagher-
300 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BROADWATER AND
CENTRAL MEAGHER COUNTIES...

At 259 PM MDT, a strong thunderstorm was located 17 miles west of
White Sulphur Springs, moving northeast at 40 mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan.

This includes Highway 89 between mile markers 7 and 21.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4646 11126 4659 11143 4693 11096 4673 11071
TIME...MOT...LOC 2059Z 229DEG 35KT 4658 11126

Coulston
Special weather statement, Jul 10, 3:07 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
307 PM MDT TUE JUL 10 2018

MTZ050-102130-
Judith Basin-
307 PM MDT TUE JUL 10 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN COUNTY...

At 306 PM MDT, strong thunderstorms were clustered 8 miles south of
Stanford, moving east at 30 mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Sapphire
Village, Utica and Benchland.

This includes Highway 200 between mile markers 35 and 64.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4685 11030 4709 11044 4725 11000 4723 10999
      4723 10988 4719 10987 4719 10978 4714 10976
      4709 10975 4694 10976
TIME...MOT...LOC 2106Z 248DEG 26KT 4702 11020

Coulston
Special weather statement, Jul 10, 3:09 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT TUE JUL 10 2018

MTZ053>055-102145-
Broadwater-Gallatin-Meagher-
309 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER...SOUTH
CENTRAL MEAGHER AND NORTHEASTERN GALLATIN COUNTIES...

At 309 PM MDT, a strong thunderstorm was located 15 miles east of
Toston, or 21 miles southeast of Townsend, moving east at 40 mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Maudlow and Ringling.

This includes the following highways...
 Highway 12 near mile marker 26.
 Highway 89 between mile markers 39 and 56.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4620 11077 4613 11080 4606 11118 4625 11130
      4645 11079 4620 11066
TIME...MOT...LOC 2109Z 249DEG 35KT 4618 11112

Coulston
Special weather statement, Jul 10, 3:11 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
311 PM MDT TUE JUL 10 2018

MTZ015-102145-
Madison-
311 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY...

At 311 PM MDT, a strong thunderstorm was located near Virginia City,
moving northeast at 30 mph.

Winds in excess of 40 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Virginia City, Ennis, Jeffers, Cameron and Mcallister.

This includes Highway 287 between mile markers 38 and 57.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4510 11203 4526 11215 4549 11168 4525 11150
TIME...MOT...LOC 2111Z 242DEG 28KT 4522 11201

Coulston
Special weather statement, Jul 10, 3:20 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
320 PM MDT TUE JUL 10 2018

MTZ050-051-102145-
Fergus-Judith Basin-
320 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES...

At 320 PM MDT, a strong thunderstorm was located 12 miles southeast
of Denton, or 18 miles northwest of Lewistown, moving northeast at 15
mph.

Wind gusts up to 50 mph, brief heavy rain, and dime size hail are
possible with this storm.

Locations impacted include...
Danvers.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4707 10979 4722 10994 4742 10962 4719 10940
TIME...MOT...LOC 2120Z 236DEG 15KT 4719 10978

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:03 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 9, 7:29 PM MDTSevere Thunderstorm WarningTFXJudith Basin46 min
Jul 9, 8:11 PM MDTSpecial Weather StatementTFXFergus49 min
Jul 10, 2:46 AM MDTSpecial Weather StatementTFXChouteau29 min
Jul 10, 1:19 PM MDTSpecial Weather StatementTFXJefferson41 min
Jul 10, 1:27 PM MDTSpecial Weather StatementTFXGallatin18 min
Jul 10, 1:45 PM MDTSpecial Weather StatementTFXBroadwater45 min
Jul 10, 1:48 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 10, 2:12 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin48 min
Jul 10, 2:32 PM MDTSpecial Weather StatementTFXBroadwater28 min
Jul 10, 2:33 PM MDTSpecial Weather StatementTFXMadison27 min
Jul 10, 3:00 PM MDTSpecial Weather StatementTFXMeagher30 min
Jul 10, 3:07 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jul 10, 3:09 PM MDTSpecial Weather StatementTFXMeagher36 min
Jul 10, 3:11 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 10, 3:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus48 min
Jul 10, 3:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jul 10, 3:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Jul 10, 3:39 PM MDTSpecial Weather StatementTFXBlaine51 min
Jul 10, 3:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 10, 3:52 PM MDTSpecial Weather StatementTFXGallatin23 min
Jul 10, 3:56 PM MDTSpecial Weather StatementTFXFergus34 min
Jul 10, 3:58 PM MDTSpecial Weather StatementTFXBlaine47 min
Jul 10, 4:02 PM MDTSpecial Weather StatementTFXWheatland13 min
Jul 10, 4:15 PM MDTSpecial Weather StatementTFXFergus30 min
Jul 10, 4:18 PM MDTSpecial Weather StatementTFXGallatin27 min
Jul 10, 4:25 PM MDTSpecial Weather StatementTFXPetroleum35 min
Jul 10, 4:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 10, 4:45 PM MDTSpecial Weather StatementTFXPetroleum15 min
Jul 10, 4:48 PM MDTSpecial Weather StatementTFXFergus27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.